Format

Send to

Choose Destination
J Psychopharmacol. 2010 Oct;24(10):1433-8. doi: 10.1177/0269881109105450. Epub 2009 May 7.

Risk of severe serotonin toxicity following co-administration of methylene blue and serotonin reuptake inhibitors: an update on a case report of post-operative delirium.

Author information

1
Department of Neuroscience, Physiology and Pharmacology, University College London, London, UK.

Abstract

In a previous case report, published in this journal, we described a postoperative delirium in a patient during recovery from parathyroidectomy. We noted that the delirium resembled serotonin toxicity and that the patient had been taking paroxetine until 2 days before surgery. We offered several tentative explanations for this event, including an adverse interaction between paroxetine and other agent(s) used in the course of the anaesthesia. Recent developments in characterisation of serotonin toxicity have prompted us to re-examine the clinical details surrounding this life-threatening event. It is now known to be important that the patient was given methylene blue, pre-operatively, to enable visualisation of the parathyroid glands. Methylene blue has been found to be a potent inhibitor of monoamine oxidase (MAO), and several cases of serotonin toxicity have been reported recently following its administration. All these cases are consistent with the well-known risk of serotonin toxicity when drugs that augment serotonergic transmission are given in combination with an MAO inhibitor. Methylene blue is used in a variety of surgical settings as well as for treatment of various types of hypotensive shock and methemoglobinaemia. It is also being studied for treatment of Alzheimer's disease and malaria. In this paper, we outline the pharmacology of methylene blue and the aetiology of serotonin toxicity to help prevent further unintentional co-administration of drugs that risk precipitating this life-threatening drug interaction.

PMID:
19423610
DOI:
10.1177/0269881109105450
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center